Stopping aspirin therapy after GI bleed ups cardiovascular risk

February 4, 2013
Stopping aspirin therapy after GI bleed ups cardiovascular risk
Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.

(HealthDay)—Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.

Maryam Derogar, of the Karolinska Institutet in Stockholm, and colleagues conducted a using data from 621 patients who had been admitted due to . The authors sought to determine how patient mortality and acute cardiovascular events are affected when patients discontinue low-dose aspirin therapy after peptic ulcer bleeding.

The researchers found that, in total, 118 patients among those admitted for upper gastrointestinal bleeding were taking low-dose aspirin therapy. Of these, 40 percent discontinued aspirin therapy after peptic ulcer bleeding. During a median of two years of follow-up, 37 percent of all patients who had been taking low-dose aspirin prior to gastrointestinal bleeding died or experienced an acute cardiovascular event. After adjusting for potential confounders, the risk of death or acute was 6.9-fold higher for those who discontinued low-dose aspirin therapy, compared with those patients who continued aspirin therapy within the first six months after peptic ulcer bleeding.

"In conclusion, in patients with cardiovascular comorbidities who are treated for peptic ulcer bleeding, aspirin therapy should not be discontinued at the time of discharge from hospital," the authors write.

Explore further: Even low-dose aspirin may increase risk of GI bleeding

More information: Abstract
Full Text

Related Stories

Even low-dose aspirin may increase risk of GI bleeding

September 12, 2011

The risk of gastrointestinal (GI) bleeding needs to be considered when determining the potential preventive benefits associated with low-dose aspirin for cardiovascular disease and cancer. According to a new study in Clinical ...

Recommended for you

Scientists identify protein linked to chronic heart failure

May 26, 2017

Researchers in Japan have identified a receptor protein on the surface of heart cells that promotes chronic heart failure. The study, "Corticotropin releasing hormone receptor 2 exacerbates chronic cardiac dysfunction," which ...

Hypertension in young adults shows long-term heart risks

May 19, 2017

Otherwise healthy young people with high systolic blood pressure over 140 are at greater risk for future artery stiffening linked to an increased risk of stroke as well as possible damage to the kidneys and brain, new research ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.